INR increasing...without anticoagulation?

  1. 0
    I've had several pts with multiple different diagnoses and admitting problems whose INR continued to increase daily despite holding Lovenox, Coumadin, etc.
    One pt had daily INRs of 6.3, then 7.1, then 7.4. All the while holding any meds that would increase it. Docs wanted to wait and see if it would go down on its own before treating it.
    Why would an INR increase like this, even without administering anticoagulants?
  2. Get our hottest nursing topics delivered to your inbox.

  3. 22,854 Visits
    Find Similar Topics
  4. 17 Comments so far...

  5. 0
    Is it possible the pt is taking another drug to cause this? Did the docs order a redraw to make sure it was a true value?
  6. 1
    INRs take time to crest and fall even when a patient has stopped taking coumadin.
    It can also be affected by liver or clearance issues.
    turnforthenurseRN likes this.
  7. 0
    A little research into the action of Warfarin showed that the peak effect could be delayed 72-96 hours from the time it's given.

    There also could be some dietary effects. If the patient usually eats some foods with Vitamin K at home or takes a multivitamin, but they don't continue to take this in the hospital, the Warfarin that is already in their system could have a more potent effect. That's just a thought, though. I didn't look for research that supports that.
  8. 0
    I don't remember a lot of details but one pt whom this happened to was being anticoagulated for B PE and DVT, had ca with post op sepsis, endocarditis. Cancer screws up everything, but the INR was probably (hopefully) just peaking.
    I think with another pt with this scenario it took several more days, after having peaked, to lower the INR to a therapeutic level. I guess patience wins the race.

    Thanks guys! Don't stop learning.
  9. 2
    Also what are his LFT's? Could be liver issues possiblly.
    MomRN0913 and nursenick20 like this.
  10. 0
    Quote from interleukin
    INRs take time to crest and fall even when a patient has stopped taking coumadin.
    It can also be affected by liver or clearance issues.
    Not sure about pts LFTs but creatinine was up for sure, but slowly improved. Clearance probably played a role too. Good call.
  11. 3
    Liver. DIC.
  12. 7
    A simple answer to this could be that this 'septic' patient was on antibiotics. This is often an overlooked cause of elevated INR. Some ABTs are actually more likey than others to cause this (cipro is one that sticks out in my mind)..

    And the reason ABTs do this is actually quite simple and easy to understand.

    One major way our bodies acquire vitamin K is that some of the normal flora/bacteria in our colons/GI-tract produce it. (yuck). Wipe out this beneficial bacteria with ABTs and patient loses this source of VitK... INR can elevate.


    Sometimes its as simple as that.
    Piglet08, tbaby226, Spoiled1, and 4 others like this.
  13. 2
    Quote from Parsifal
    A simple answer to this could be that this 'septic' patient was on antibiotics. This is often an overlooked cause of elevated INR. Some ABTs are actually more likey than others to cause this (cipro is one that sticks out in my mind)..

    And the reason ABTs do this is actually quite simple and easy to understand.

    One major way our bodies acquire vitamin K is that some of the normal flora/bacteria in our colons/GI-tract produce it. (yuck). Wipe out this beneficial bacteria with ABTs and patient loses this source of VitK... INR can elevate.

    Sometimes its as simple as that.
    Awesome explanation. Thanks. I had no idea. I don't remember if the pt was on one of these antibiotics.

    Interaction Potential effect Time to effect Recommendations and comments
    Warfarin (Coumadin) plus ciprofloxacin (Cipro), clarithromycin (Biaxin), erythromycin, metronidazole (Flagyl) or trimethoprim-sulfamethoxazole (Bactrim, Septra)
    Increased effect of warfarin
    Generally within 1 week
    Select alternative antibiotic.

    Don't stop learning y'all!
    Esme12 and Piglet08 like this.


Top